Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 36, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2014, 8:40 PM CDT for 6 counties in Kansas. It was in force for 65 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 8:40 PM CDT (01:40 UTC)
- Expired
- May 11, 2014, 9:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS
The radar
The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:45 PM CDT | HAIL 1 | 3 Ssw Haviland, KS | |
| May 11, 9:00 PM CDT | TSTM WND DMG | Cullison, KS | NINE IRRIGATION SYSTEMS WERE BLOWN OVER. CONSIDERABLE TREE DAMAGE OCCURRED, AND AN OLD BUS BARN WAS DESTROYED. TWO SHEDS WERE BLOWN OVER A SHELTER BELT. HAIL DESTROYED SIDING ON THE WEST SIDE OF AT LEAST ONE RESIDENCE. |
| May 11, 9:05 PM CDT | TSTM WND DMG | 2 W Coats, KS | PIVOT IRRIGATION OVERTURNED BY HIGH WIND |
| May 11, 9:05 PM CDT | HAIL 1.75 | Cullison, KS | |
| May 11, 9:16 PM CDT | FUNNEL CLOUD | 2 Nnw Sawyer, KS | |
| May 11, 9:24 PM CDT | HAIL 1 | 4 Nnw Cairo, KS | |
| May 11, 9:25 PM CDT | HAIL 1.75 | 3 W Cairo, KS | |
| May 11, 9:45 PM CDT | HAIL 1.5 | 4 W Cairo, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
744
WUUS53 KDDC 120140
SVRDDC
KSC007-033-047-097-151-185-120245-
/O.NEW.KDDC.SV.W.0036.140512T0140Z-140512T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
PRATT COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 836 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TROUSDALE TO LAKE COLDWATER...AND MOVING EAST AT 40
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HAVILAND...WILMORE...HOPEWELL...WELLSFORD...BELVIDERE...BYERS...
CROFT...CULLISON...SUN CITY...IUKA...COATS...PRATT...LAKE CITY...
SAWYER...PRESTON...CAIRO...ISABEL...MEDICINE LODGE...SHARON AND
HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3727 9937 3785 9908 3785 9847 3739 9846
3738 9834 3704 9835
TIME...MOT...LOC 0140Z 270DEG 36KT 3785 9905 3727 9933
HAIL...1.75IN
WIND...70MPH
$$
KRUSE1 follow-up statement
472
WWUS53 KDDC 120222
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT SUN MAY 11 2014
KSC033-047-097-185-120231-
/O.CAN.KDDC.SV.W.0036.000000T0000Z-140512T0245Z/
STAFFORD KS-KIOWA KS-COMANCHE KS-EDWARDS KS-
922 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDWARDS...
NORTHEASTERN COMANCHE...EASTERN KIOWA AND SOUTHERN STAFFORD COUNTIES
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.
LAT...LON 3727 9899 3753 9899 3769 9895 3782 9887
3781 9847 3739 9846 3738 9834 3704 9835
TIME...MOT...LOC 0221Z 270DEG 36KT 3781 9868 3730 9892
$$
KSC007-151-120245-
/O.CON.KDDC.SV.W.0036.000000T0000Z-140512T0245Z/
PRATT KS-BARBER KS-
922 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARBER AND
PRATT COUNTIES UNTIL 945 PM CDT...
AT 916 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF IUKA TO 7 MILES SOUTHWEST OF SUN
CITY...AND MOVING EAST AT 40 MPH.
THESE ARE VERY DANGEROUS STORMS. THE GREATEST DANGER TO DESTRUCTIVE
STRAIGHT LINE WINDS ARE FROM IUKA TO PRATT TO SAWYER AND POINTS
EAST INTO EASTERN PRATT COUNTY.
HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
PRATT...LAKE CITY...SAWYER...PRESTON...CAIRO...ISABEL...MEDICINE
LODGE...SHARON AND HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3727 9899 3753 9899 3769 9895 3782 9887
3781 9847 3739 9846 3738 9834 3704 9835
TIME...MOT...LOC 0221Z 270DEG 36KT 3781 9868 3730 9892
HAIL...1.75IN
WIND...80MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:53 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 11, 6:53 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 653 PM CDT Sun May 11 2014 ...Updated aviation section... .SHORT TERM...(This evening through Monday) ISSUED AT 254 PM CDT SUN MAY 11 2014 Abbreviated AFD due to ongoing warning operations. From my mesoscale discussion at 1:53 PM... (Convection already has developed by the same mesoscale assessments still applies) Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't be long before convection develops. Visible satellite imagery shows increasing cumulus along the dryline/front. HRRR indicates thunderstorms developing along the Highway 283 corridor in the 3-4 pm time range. Right moving Bunkers shows propagation vectors northeasterly at 45 kt. Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic and kinematic variables) and damaging outflow winds. There is an small window of tornadic opportunity between 7 and 9 pm as low level winds back across central/south central-Kansas but all the big wedge/strong tornadoes should remain across Nebraska/Iowa with just small spin ups/weak tornadoes in our area, if possible. Convection will depart the area tonight. Some light showers will be possible on the backside of the departing wave. It will be windy post frontal through tomorrow. Right now conditions look borderline for wind advisory criteria. .LONG TERM...(Monday night through Sunday) ISSUED AT 122 PM CDT SUN MAY 11 2014 An upper level longwave trough will be moving across the Plains on Tuesday but should be dry with the moisture pushed east of the area. Colder temperatures will accompany this trough with overnight lows on Monday night into the mid 30s and highs on Tuesday in the low to mid 60s. Strong northwest winds will mix down to the surface with winds of 15 to 30 mph and partly cloudy skies. For Wednesday into Thursday, dry northwesterly upper level flow will follow with highs slowly warming into the upper 60s and 70s. Wednesday morning may be the coldest morning with light winds and lows in the low to mid 30s. For Friday and Saturday, a few showers and thunderstorms may form as as some upper air disturbances in northwest flow aloft interact with increasing upslope moisture. Lows will be in the 40s and highs around 70 to 75. On Sunday, of next week, upper level ridging is forecast with dry and warmer temps around 80. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 649 PM CDT SUN MAY 11 2014 The severe weather threat will be diminishing early this evening for DDC and HYS terminals. Winds will become strong north- northwest this evening as the cold front moves through. Ceiling will fall to 2000 to 3000 feet behind the front with MVFR conditions expected through the night into tomorrow morning. VFR will resume by around midday to early afternoon, but northwest winds sustained around 20 knots will continue. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 56 35 63 / 20 10 0 0 GCK 42 53 34 62 / 20 20 0 0 EHA 42 55 34 61 / 10 10 0 10 LBL 44 58 34 62 / 10 10 0 10 HYS 46 53 35 63 / 80 30 0 0 P28 56 63 40 66 / 80 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066- 078>081-088>090. RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076- 084>086. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Umscheid
Hazardous weather outlook, May 11, 4:10 AM CDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT SUN MAY 11 2014 KSZ074>076-084>086-120915- STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-061>064-077-087-120915- TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY- MEADE- 410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ046-065-066-078>081-088>090-120915- RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE- BARBER- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 11, 8:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 NE SEWARD 38.20N 98.77W
05/11/2014 E1.75 INCH STAFFORD KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, May 11, 8:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 3 ESE FRIZELL 38.15N 99.15W
05/11/2014 M1.25 INCH PAWNEE KS STORM CHASER
&&
SUGDENLocal storm report, May 11, 8:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL MULLINVILLE 37.59N 99.47W
05/11/2014 E1.00 INCH KIOWA KS PUBLIC
&&
WHOVORKALocal storm report, May 11, 8:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 3 N BELPRE 37.99N 99.10W
05/11/2014 EDWARDS KS STORM CHASER
POWERLINES DOWN AND DAMAGE TO HOUSE.
&&
WHOVORKALocal storm report, May 11, 8:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST KINSLEY 37.92N 99.41W
05/11/2014 E75 MPH EDWARDS KS EMERGENCY MNGR
70-80 WINDS WITH POWER LINES DOWN
&&
SUGDENLocal storm report, May 11, 8:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
831 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL GREENSBURG 37.61N 99.29W
05/11/2014 M1.75 INCH KIOWA KS PUBLIC
&&
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 64 min |
| May 11, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 56 min |
| May 11, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 51 min |
| May 11, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 56 min |
| May 11, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 61 min |
| May 11, 9:07 PM CDT | Tornado Warning | DDC | Pratt | 23 min |
| May 11, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 52 min |
| May 12, 9:46 AM CDT | Wind Advisory | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 8 hr |
| May 12, 11:45 AM CDT | Freeze Warning | DDC | Finney, Hamilton, Kearny, Lane, Scott | 20 hr |
| May 12, 6:08 PM CDT | Wind Advisory | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.